Alert archive / Arizona / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 67, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 22, 2020, 9:14 PM MST for Cochise County, Pima County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2020, 9:14 PM MST (04:14 UTC)
- Expired
- Aug 22, 2020, 10:00 PM MST
- In force
- 46 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cochise County, AZ, Pima County, AZ
The radar
The Tucson radar (KEMX), 53 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 4.2 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1754 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 2340 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
760
WUUS55 KTWC 230414
SVRTWC
AZC003-019-230500-
/O.NEW.KTWC.SV.W.0067.200823T0414Z-200823T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
914 PM MST Sat Aug 22 2020
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
Eastern Pima County in southeastern Arizona...
Northwestern Cochise County in southeastern Arizona...
* Until 1000 PM MST.
* At 914 PM MST, a severe thunderstorm was located 18 miles northeast
of Saguaro National Park East, or 27 miles southeast of Oracle,
moving west at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Saguaro National Park East and Cascabel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3242 11032 3229 11029 3217 11060 3241 11066
TIME...MOT...LOC 0414Z 075DEG 10KT 3237 11040
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
039
WWUS55 KTWC 230454
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
954 PM MST Sat Aug 22 2020
AZC003-019-230503-
/O.EXP.KTWC.SV.W.0067.000000T0000Z-200823T0500Z/
Pima-Cochise-
954 PM MST Sat Aug 22 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PIMA AND NORTHWESTERN
COCHISE COUNTIES WILL EXPIRE AT 1000 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 3242 11032 3229 11029 3217 11060 3241 11066
TIME...MOT...LOC 0453Z 075DEG 10KT 3235 11049
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:31 PM MST, 5 hours 43 minutes earlier.
Area forecast discussion, Aug 22, 3:31 PM MST, 5 hours 43 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 331 PM MST Sat Aug 22 2020 .SYNOPSIS...A chance of thunderstorms through the weekend, with temperatures closer to average for late August. High pressure building back through Arizona will tend to limit thunderstorm coverage and push temperatures back up next week. Excessive heat is possible with near record high temperatures Monday and Tuesday. && .DISCUSSION...The mid morning discussion remains valid for the rest of today regarding storm activity. For storms in the Tucson Metro, a strong outflow will be needed to break the cap. Best chance for that to happen would be in the evening. Elsewhere, storms developing across the higher terrain will work south and west through the evening, with the greatest coverage south and east of Tucson. Did not make any changes to the Excessive Heat Watch at this time. There is just enough uncertainty in regards to moisture/storm chances Monday into Tuesday, which could keep temperatures down a degree or two from forecast. The way this Monsoon has gone, an upgrade to a warning is probably coming. Sunday remains on track for an active day across most of SE AZ, including the Tucson Metro. Storms will once again fire off the higher terrain north and east of Tucson and work into the lower deserts to the south and west through the late afternoon and into the evening. Main threats will be heavy rain and gusty winds. Some localized blowing dust cannot be ruled out for portions of Pima and Pinal Counties if outflows are organized and strong. Activity continues Monday and potentially into Tuesday with the main focus for areas west of Tucson. We will have to wait and see how Sunday works out. If we have a big day, this could be tempered a bit. Still expecting a downward trend in activity mid to late week as high pressure strengthens in the region and meanders south. This will provide a less than optimal pattern for storm activity. By next weekend, there are hints another upswing in activity is possible. Confidence is marginal at this time as the pattern appears to be a little messy across the west. && .AVIATION...Valid through 24/00Z. FEW-BKN clouds 7k-12k ft MSL much of the period. ISOLD-SCT TSRA/SHRA this afternoon into this evening. Some +TSRA will be possible with brief reductions in CIGS/VIS and MTN obscurations. Expect another round of ISOLD-SCT TSRA/SHRA Sunday afternoon into the evening, especially for KTUS and KOLS. +TSRA with aviation impacts once again possible. Wind gusts over 40 kts possible with any TS. SFC winds generally less than 10 kts this evening and Sunday morning becoming NWLY 5-10 kts with gusts to 20 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Moisture remains in place with isolated to scattered afternoon and evening showers and thunderstorms into Monday. Greatest coverage appears to be Sunday. Min RH 25-30 percent across the valleys and 30-45 percent in the mountains through Sunday along with good/excellent overnight RH recoveries. 20-foot winds generally remain less than 15 mph outside of any thunderstorm gusts which could reach 40+ mph. Drier conditions and hotter temperatures next week slightly reduces shower/thunderstorm coverage and daytime humidity values by 5 to 10 percent. && .TWC WATCHES/WARNINGS/ADVISORIES... Excessive Heat Watch from Monday morning through Tuesday evening for AZZ501-502-504>506-509. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 22, 7:46 PM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Tucson AZ
746 PM MST Sat Aug 22 2020
AZZ507>509-511>513-230330-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-Upper
San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Chiricahua Mountains including
Chiricahua National Monument-Eastern Cochise County Below 5000 Feet
including Douglas/Willcox-Galiuro and Pinaleno Mountains including
Mount Graham-
746 PM MST Sat Aug 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRAHAM AND NORTHERN
COCHISE COUNTIES UNTIL 830 PM MST...
At 746 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 21 miles southwest of Roper Lake State Park to
near Willcox to 10 miles northwest of Chiricahua National Monument to
14 miles southwest of Portal. Movement was southwest at 15 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Willcox, Dragoon, Chiricahua National Monument, Pearce-Sunsites,
Cochise, Sunizona, Texas Canyon, Rucker Canyon, Muleshoe Ranch
Preserve, Bonita, Kansas Settlement and Fort Grant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3256 11031 3201 11013 3187 10974 3163 10947
3167 10916 3211 10926 3236 10959 3263 10996
TIME...MOT...LOC 0246Z 064DEG 15KT 3255 10998 3220 10990 3208 10950
3181 10936
GLSpecial weather statement, Aug 22, 8:28 PM MST, 46 minutes before
Special Weather Statement National Weather Service Tucson AZ 828 PM MST Sat Aug 22 2020 AZZ504-506-507-511-513-514-230415- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra Vista/Benson-Southeast Pinal County including Kearny/Mammoth/Oracle-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Galiuro and Pinaleno Mountains including Mount Graham-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 828 PM MST Sat Aug 22 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA...SOUTHWESTERN GRAHAM...NORTHWESTERN COCHISE AND SOUTHEASTERN PINAL COUNTIES UNTIL 915 PM MST... At 827 PM MST, Doppler radar was tracking strong thunderstorms along a line extending from 20 miles southeast of San Manuel to near Dragoon. Movement was southwest at 25 mph. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Benson, St. David, Kartchner Caverns State Park, Saguaro National Park East, Mescal, Redington and Cascabel. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3251 11067 3176 11038 3193 11008 3257 11032 TIME...MOT...LOC 0327Z 067DEG 22KT 3250 11032 3200 11013
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 5:46 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham | 59 min |
| Aug 22, 5:55 PM MST | Severe Thunderstorm Warning | TWC | Graham, Pinal | 37 min |
| Aug 22, 6:21 PM MST | Severe Thunderstorm Warning | TWC | Graham | 54 min |
| Aug 22, 6:26 PM MST | Areal Flood Advisory | TWC | Cochise, Graham | 2 hr |
| Aug 22, 6:46 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham | 59 min |
| Aug 22, 6:57 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Aug 22, 7:46 PM MST | Special Weather Statement | TWC | Cochise | 44 min |
| Aug 22, 8:17 PM MST | Flash Flood Warning | TWC | Cochise | 118 min |
| Aug 22, 8:28 PM MST | Special Weather Statement | TWC | 47 min | |
| Aug 22, 9:25 PM MST | Areal Flood Advisory | TWC | Cochise, Pima | 2 hr |
| Aug 22, 10:14 PM MST | Special Weather Statement | TWC | Santa Cruz | 31 min |
| Aug 23, 2:19 AM MST | Excessive Heat Warning | TWC | Graham, Greenlee, Pima, Pinal | 5 days |
Nearby
Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.